Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 407, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 6, 2008, 7:24 PM EDT for Harnett County, Lee County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2008, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 6, 2008, 7:56 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Harnett County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:02 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 6, 3:02 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 302 PM EDT WED AUG 6 2008 .SYNOPSIS... ONE MORE DAY IN THE 90S IS IN STORE FOR THURSDAY AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT...BRINGING WITH IT A GOOD CHANCE FOR SHOWERS AND STORMS... ESPECIALLY LATE THURSDAY INTO THE EVENING HOURS. COOLER... DRIER AIR MOVES INTO THE REGION BY THE WEEKEND WITH TEMPERATURES AVERAGING BELOW NORMAL. && .NEAR TERM /THROUGH THURSDAY/... AS OF 230 PM WEDNESDAY... CONSIDERABLE MID AND LEVEL DEBRIS CLOUDS HAVE AFFECTED THE NORTHERN HALF OF THE CWA FOR THE MAJORITY OF THE DAY...HELPING TO PREVENT TEMPS FROM CLIMBING TOO HIGH. AREAS ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS HAVE HAD CLEARER SKIES AND TEMPS HAVE RESPONDED BY SOARING INTO THE MID AN UPPER 90S. DEWPOINTS ACROSS THE SOUTH HAVE ALSO STAYED IN THE UPPER 60S TO NEAR 70 WHICH HAS HELPED MLCAPES TO CLIMB UP TO 2000 J/KG COMPARED TO 500 J/KG OR LESS IN THE NORTHEAST. WHILE THE GENERAL WNW TO NW FLOW WILL INHIBIT MOST CONVECTIVE DEVELOPMENT WITH THE ABSENCE OF ANY UPSTREAM MID LEVEL TRIGGER...ENOUGH INSTABILITY IS IN PLACE TO MAINTAIN A SLIGHT CHANCE POP THROUGH EARLY EVENING FOR ALL AREAS EXCEPT THE NORTHEAST. THE MAJORITY OF THE NIGHT APPEARS TO BE QUIET WITH NO SIGNS ON WATER VAPOR OF A REMNANT MCV HEADING OUR WAY. THIS WILL LEAVE SKIES GENERALLY PARTLY CLOUDY AND VERY MILD. LOWS VERY SIMILAR TO LAST NIGHT...IN THE LOW TO MID 70S WITH A FEW UPPER 70S POSSIBLE IN THE SOUTHEAST COASTAL PLAIN. IT IS POSSIBLE ANOTHER MCS DEVELOPS OVER THE MIDWEST/TN VALLEY LATE TONIGHT...AS HAS BEEN THE CASE THE PAST FEW NIGHTS. THE REMNANTS OF SUCH A SYSTEM COULD REACH THE WESTERN PIEDMONT BY SUNRISE...SO WILL REINTRODUCE A SLIGHT CHANCE POP BY MORNING. CONVECTIVE CHANCES INCREASE IN EARNEST BY THURSDAY AFTERNOON. THIS IS DUE TO A SIGNIFICANT SHORTWAVE OVER THE NORTHERN PLAINS DIVING SOUTHEAST AND HELPING TO CARVE OUT A LARGE TROUGH OVER THE EASTERN STATES. AS THE TROUGH AMPLIFIES...A 100 KT 300MB JET ORIENTS ITSELF WEST TO EAST ACROSS THE MID-ATLANTIC...JUST TO OUR NORTH. THIS PLACES THE FORECAST AREA IN THE FAVORABLE RIGHT ENTRANCE REGION LATE THURSDAY AFTERNOON INTO THE EVENING. THIS SHOULD BE SUFFICIENT TO HELP GENERATE CONVECTION ALONG AND SOUTH OF A SFC TROUGH/DEWPOINT GRADIENT THAT IS FORECAST TO BE ORIENTED GENERALLY ALONG AND SOUTH OF HIGHWAY 64. IT IS WITHIN THIS AREA THAT MUCAPES CLIMB TO AROUND 2000 J/KG. FURTHER NORTHWEST CLOSER TO THE TRIAD...MUCAPES ARE ADVERTISED TO BE LESS THAN 1000 J/KG. THE LACK OF INSTABILITY COMBINED WITH A PERSISTENT DOWNSLOPE WIND...MAY PRECLUDE MUCH CONVECTION FROM GENERATING...ESPECIALLY WITH THE BEST LOW LEVEL CONVERGENCE POSITIONED MUCH FURTHER SOUTH. THEREFORE...WILL SHOW A DECENT POP GRADIENT FROM 30S IN THE NW TO 50S IN THE SE. CONVECTION THAT DEVELOPS IN THE INSTABILITY AXIS SOUTH OF HIGHWAY 64 WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE DEEPENING TROUGH RESULTS IN STRENGTHENING MID LEVEL WINDS AND DEEP LAYER SHEAR INCREASES TO 30-40 KT BY THURSDAY AFTERNOON....SUPPORTIVE OF MULTICELLULAR CLUSTERS. FORECAST SOUNDS AT RDU/RWI/FAY ALL INDICATE FAVORABLE INVERTED V PROFILES...SUGGESTING THAT DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE THREAT. A FEW STORMS WITH LARGE HAIL WILL ALSO BE POSSIBLE. THE STORM PREDICTION CENTER HAS AREAS ALONG AND SOUTH OF HIGHWAY 64 IN A SLIGHT RISK FOR THURSDAY AND THIS APPEARS TO BE REASONABLE. THURSDAY HIGH TEMPS WILL SOMEWHAT HINGE ON TIMING OF CONVECTIVE DEVELOPMENT. IN GENERAL...FORECAST THICKNESSES WILL BE LOWEST IN THE TRIAD (LOW 1420S) TO NEAR 1430M IN THE SOUTHEAST. THIS CORRESPONDS TO LOW 90S NW TO UPPER 90S SE. ONCE AGAIN...OUR FORECAST TEMPS ARE LOWER THAN MAV GUIDANCE WHICH CONTINUES ITS WARM BIAS. -JFB && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 230 PM WEDNESDAY... WILL TAPER OFF PRECIP CHANCES FROM NW TO SE THU NIGHT AND FRIDAY MORNING AS BOTH THE GFS/NAM SHOW THE LOW LEVEL FRONT DROPPING SOUTH THROUGH THE AREA...AND A DRIER AIRMASS BUILDING IN BEHIND DURING THE DAY FRIDAY. WILL LEAVE OUT ANY CHANCE OF PRECIP DURING THE AFTERNOON ON FRIDAY DUE TO NW FLOW IN THE LOWER LEVELS...DEWPOINTS LIKELY CRASHING THROUGH THE 60S INTO THE 50S DURING THE AFTERNOON...AND PWAT VALUES FALLING BELOW 1. HIGH TEMPS ON FRIDAY SHOULD BE NEAR NORMAL FOR THIS TIME OF YEAR...IN THE 86-90F RANGE (FROM N/NW TO S/SE). WITH A DRIER AIRMASS IN PLACE AND NOT MUCH IN THE WAY OF CLOUD COVER...LOW TEMPS FRI NIGHT / SAT MORNING SHOULD DIP INTO THE LOWER/MID 60S. -VINCENT && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 230 PM WEDNESDAY... UNSEASONABLY DEEP UPPER LEVEL TROUGHING IS EXPECTED OVER THE EAST COAST AT THE BEGINNING OF THE LONG TERM PERIOD (SAT/SUN). IN FACT... BOTH THE GEFS AND SREF (ENSEMBLE MODELS) ARE SHOWING 500 MB HEIGHT ANOMALIES THAT ARE AS MUCH AS 3-4 STANDARD DEVIATIONS BELOW NORMAL ACROSS THE MID-ATLANTIC...WHICH IS QUITE SIGNIFICANT. FOR COMPARISON...LAST YEAR AT THIS TIME WE HAD 500 MB HEIGHT ANOMALIES AROUND 3 STANDARD DEVIATIONS ABOVE NORMAL...WHICH RESULTED IN THE RECORD SETTING HEAT WAVE IN AUGUST 07. SO...WITH HEIGHT ANOMALIES 3-4 STANDARD DEVIATIONS BELOW NORMAL...WE ARE EXPECTING BELOW NORMAL TEMPERATURES THIS WEEKEND. THE LATEST GUIDANCE AND THICKNESS VALUES WOULD SUPPORT HIGH TEMPS GENERALLY IN THE LOWER/MID 80S ON SAT/SUN...WITH LOW TEMPS DROPPING DOWN INTO THE LOWER 60S...AND POSSIBLY INTO THE UPPER 50S IN THE TYPICALLY COOLER LOCATIONS. EXPECTING A DRY FORECAST THIS WEEKEND WITH MODEL SOUNDINGS SHOWING A DRY ATMOSPHERE AND LITTLE/NO AVAILABLE INSTABILITY. WE SHOULD SEE A RETURN TO NEAR NORMAL TEMPERATURES BY EARLY NEXT WEEK AS THE LONGWAVE TROUGH AXIS BEGINS TO WEAKEN AND SHIFT OFFSHORE. WITH CONDITIONS RETURNING TO NEAR NORMAL...EXPECT THAT A CHANCE OF DIURNAL SHOWERS/STORMS WILL BEGIN TO RETURN BY EARLY NEXT WEEK... WITH MORE UNSETTLED WEATHER POSSIBLE BY MID NEXT WEEK. -VINCENT && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 230 PM WEDNESDAY... VFR CONDITIONS SHOULD PREVAIL FOR THE MAJORITY OF THE TAF PERIOD. WEST NORTHWEST LOW TO MID LEVEL IS GENERALLY INHIBITING CONVECTION THIS AFTERNOON WITH NO MID LEVEL FORCING APPARENT UPSTREAM. THE BEST INSTABILITY IS LOCATED IN CENTRAL AND SOUTHERN SECTIONS...SO AN ISOLATED STORM CANNOT BE RULED OUT INVOF FAY...HOWEVER CHANCES ARE TOO REMOTE AT THIS TIME TO MAKE ANY MENTION IN THE TAFS. ONLY MID AND HIGH LEVEL CONVECTIVE DEBRIS CLOUDS EXPECTED TO AFFECT THE AREA OVERNIGHT. SOME MVFR FOG ONCE AGAIN POSSIBLE AROUND SUNRISE AT FAY/RWI...SIMILAR TO THE PAST FEW MORNINGS. CONVECTIVE CHANCES LOOK TO INCREASE TOMORROW AFTERNOON AND EVENING AS A DEEP UPPER LEVEL TROUGH AMPLIFIES ACROSS THE REGION. THE BETTER CHANCES WILL OCCUR AFTER 18Z...AS BETTER UPPER LEVEL FORCING (UPPER DIVERGENCE WITH A 95KT 300MB JET) DOES NOT MOVE IN UNTIL LATER IN THE AFTERNOON. THEREFORE...THIS TAF FORECAST DOES NOT INCLUDE ANY MENTION OF CONVECTION. WINDS DURING THE DAY WILL BE GENERALLY OUT OF THE NORTHWEST...POSSIBLY MORE WEST NORTHWEST TOWARD FAY WHICH WILL BE IN CLOSER PROXIMITY TO THE SHARPENING SFC TROUGH. CONVECTION SHOULD BE SOUTH OF THE REGION BY FRIDAY MORNING WITH VFR CONDITIONS DOMINATING THROUGH THE WEEKEND. -JFB && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB SHORT TERM...VINCENT LONG TERM...VINCENT AVIATION...JFB
Hazardous weather outlook, Aug 6, 4:35 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 435 AM EDT WED AUG 6 2008 NCZ007-021>023-038-039-071000- PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH- 435 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS... CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM. NCZ073>075-083>086-071000- STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE- 435 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS... CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE. IN ADDITION...HIGH TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH AVAILABLE MOISTURE IN THE AIR TO PRODUCE HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES. BE CAREFUL IF OUTDOORS THIS AFTERNOON TO AVOID OVEREXPOSURE TO THE HEAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM. NCZ008>011-024>028-040>043-076>078-088-089-071000- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON- 435 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS... CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE. IN ADDITION...HIGH TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH AVAILABLE MOISTURE IN THE AIR TO PRODUCE HEAT INDEX VALUES FROM NEAR 100 DEGREES TO NEAR 105 DEGREES. BE CAREFUL IF OUTDOORS THIS AFTERNOON TO AVOID OVEREXPOSURE TO THE HEAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM. DJF
In the hours before
Special weather statement, Aug 6, 2:56 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 256 PM EDT WED AUG 6 2008 NCZ008>011-024>028-040>043-073>078-083>086-088-089-062100- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON... ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...NASHVILLE... ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...WILSON... ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON... GOLDSBORO...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD... FAYETTEVILLE...CLINTON 1047 AM EDT WED AUG 6 2008 ...HOT TEMPERATURES WITH HIGH HEAT INDICES EXPECTED THIS AFTERNOON... HIGH TEMPERATURES IN THE UPPER 90S ARE EXPECTED ONCE AGAIN THIS AFTERNOON. THE HEAT...COMBINED WITH THE EXPECTED HUMIDITY...WILL RESULT IN HEAT INDEX VALUES FROM NEAR 100 TO NEAR 105 DEGREES. THE HIGHER VALUES WILL BE IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN. ANYONE PLANNING OUTDOOR ACTIVITY SHOULD ALLOW FOR FREQUENT BREAKS IN A COOL LOCATION TO HELP AVOID OVEREXPOSURE TO SUCH HOT CONDITIONS. STAY OUT OF THE SUNSHINE AS MUCH AS POSSIBLE. DRINK PLENTY OF WATER TO STAY HYDRATED. FARM WORKERS SHOULD BE ADVISED THAT FREQUENT HYDRATION WITH SMALL AMOUNTS OF WATER HAS PROVEN TO BE MORE EFFECTIVE THAN CONSUMING LARGE AMOUNTS LESS OFTEN.
Special weather statement, Aug 6, 5:41 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 541 PM EDT WED AUG 6 2008 NCZ021-022-062245- FORSYTH-GUILFORD- 541 PM EDT WED AUG 6 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN FORSYTH AND GUILFORD COUNTIES THROUGH 645 PM EDT... AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES NORTHWEST OF WALKERTOWN...OR ABOUT 6 MILES WEST OF DANBURY...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALKERTOWN... STOKESDALE...COLFAX...AND...KERNERSVILLE...SUMMERFIELD...GREENSBORO. GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS THUNDERSTORM. JO
Special weather statement, Aug 6, 6:13 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 613 PM EDT WED AUG 6 2008 NCZ022-023-039-040-062315- ALAMANCE-CHATHAM-GUILFORD-RANDOLPH- 613 PM EDT WED AUG 6 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN GUILFORD...SOUTHWESTERN ALAMANCE...NORTHEASTERN RANDOLPH AND CHATHAM COUNTIES THROUGH 715 PM EDT... AT 613 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FOREST OAKS...OR ABOUT 11 MILES SOUTHEAST OF GREENSBORO...MOVING SOUTHEAST AT 27 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LIBERTY...STALEY... SNOW CAMP...SILER CITY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.